From Whitefish, Montana, USA:
I am an independent practicing FNP (family nurse practitioner) in a rural area. I have lived with type 1 diabetes for 36 years. I am the person local doctors and other FNPs come to regarding type 1 questions. I was recently asked about one patient in particular. She has had systemic reactions, severe body rash, shortness of breath, when she has used Humulin insulins and Humalog. Because of this, she has gone back to pork insulin after attempting the other on a couple of occasions. With Lilly stopping production of animal insulin, what are other options for this patient?
I would also like to ask about Lantus insulin (glargine). I find that most of my type 1 patients have to take increased amounts to help control their blood glucose. For example, one patient wears an insulin pump with Humalog and the basal rate is 14 to 15 units per 24 hours (A1c in the 5.0 to 6.0 range), total daily dose of 25 to 35 units. If she takes a break from using the pump, she takes up to 40 units of Lantus for basals and then still runs blood sugars in the 300 to 400s mg/dl [16.7 to 24.8 mmol/L] in the morning and has great difficulty keeping them down during the day, taking Humalog for highs and carbohydrates eaten. Any thoughts on this? Ultralente works much better for her, but still not as good as animal product insulin.
I think there are going to be plenty of other options for insulins, besides pork insulin, where she can't take Humulin or Humalog. Is it something included in Lilly's processing? I don't know. They will tell you they have pure insulins. Preservatives are universal across all insulins. There will also be the new insulin, insulin glulisine that works faster than regular insulin but slower than Humalog/NovoLog.
The second question is regarding efficiency of insulins. This is more an issue of long-acting versus short-acting, rather than analog versus pork insulin. I think it is always more efficient to use small doses of rapid-acting insulin strategically administered, compared to long-acting insulin given in a big bolus.
Original posting 28 May 2005
Posted to Insulin
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.